Hail, Woodbury
- When
- March 30, 4:03 PM CST
- Where
- Woodbury County, 1.38 mi N of Luton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.350, -96.230
A thunderstorm produced up to half dollar size hail in Woodbury County in northwest Iowa during the afternoon of March 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced up to half dollar size hail in Woodbury County in northwest Iowa during the afternoon of March 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 30, 2:50 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT FRI MAR 30 2012 .DISCUSSION.../ISSUED AT 350 PM CDT/ THE SPRINKLES/CLOUDS ASSOCIATED WITH A MID LEVEL SHORTWAVE PRESENTLY ORIENTED FROM BROOKINGS TO STORM LAKE WILL CONTINUE TO PUSH OFF TO THE EAST LATE THIS AFTERNOON...AND WILL SEE CLOUDS CLEAR IN THE EVENING BEFORE CIRRUS MOVES IN FROM THE WEST LATER IN THE NIGHT. WILL BE A MILDER NIGHT ACROSS THE AREA WITH LOW LEVEL WARM AIR ADVECTION...WITH LOWS DROPPING INTO THE MID 40S TO NEAR 50. HELD ON TO THE PATCHY FOG IN THE FORECAST OVER OUR NORTHEASTERN ZONES FOR LATER TONIGHT...WITH A LIGHT SOUTHEASTERLY SURFACE FLOW IN COMBINATION WITH NEAR SURFACE MOISTURE AS CLOUDS TODAY PREVENTED DRYING OVER THAT AREA. THE WELL ADVERTISED WARMING TREND BEGINS ON SATURDAY AS AN UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE REGION. WHILE THERE DOES APPEAR TO BE SOME CIRRUS STREAMING ACROSS THE AREA EARLY IN THE DAY...THINK WE WILL CLEAR OUT FOR THE MOST PART BY AFTERNOON. WITH 925 MB/850 MB TEMPS OF LOWER TO MID 20S C/MID AND UPPER TEENS C RESPECTIVELY... HIGHS STILL LOOKING TO RANGE FROM UPPER 70S NORTHEAST TO MID AND UPPER 80S THROUGH THE EASTERN MISSOURI RIVER CORRIDOR. SHARP UPPER LEVEL RIDGING WILL BRING RECORD HEAT TO THE REGION ON SUNDAY AS STRONG SOUTHERLY FLOW TAPS INTO TO LOW LEVEL TEMPERATURES NEAR +30C. WITH LOW TEMPERATURES SUNDAY NIGHT IN THE 50S...HIGHS ON SUNDAY WILL BE IN THE MID 80S TO NEAR 90 DEGREES. BUMPED UP HIGHS A DEGREE OR TWO WARMER IN THE WEST. TROUGH OVER THE INTERMOUNTAIN WEST BEGINS NUDGING INTO THE WESTERN PLAINS SUNDAY NIGHT WITH CLOUDS INCREASING OVERNIGHT. COULD SEE SOME SCATTERED TO ISOLATED THUNDERSTORMS LATE AT NIGHT MAINLY WEST OF THE JAMES RIVER AS A WEAK BAND OF FRONTOGENESIS APPROACHES OUR WESTERN BORDER. THIS BAND SHIFTS SLOWLY EASTWARD AND INTENSIFIES ON MONDAY...HOWEVER MOISTURE LOOKS QUITE MEAGER AT THIS POINT. IN ADDITION THE COMBINATION OF NORTHWEST WINDS BEHIND THE FRONT AND CLOUD COVERAGE WILL BRING COOLER TEMPERATURES AS WELL AS SIGNIFICANT CAPPING. WITH THIS IN MIND...HAVE LEFT SLIGHT CHANCE TO CHANCE POPS IN PLACE. WINDS BECOME QUITE BREEZY ON MONDAY BEHIND THE FRONT...WITH THE STRONGEST SUSTAINED WINDS OF 20 TO 25 KT POSSIBLE WEST OF I29. SLOW MOVING CLOSED UPPER LOW CONTINUES TO DRIFT EASTWARD ACROSS THE SOUTHERN PLAINS INTO MID WEEK. THE BRUNT OF THIS SYSTEM WILL REMAIN SOUTH OF OUR FORECAST AREA...BUT COOLER TEMPERATURES WILL REIGN ON TUESDAY BEFORE MODERATING SOMEWHAT ON WEDNESDAY WITH WINDS TURNING ONCE AGAIN MORE SOUTHERLY. A STRONGER SOUTHERLY PUSH ON THURSDAY WILL BOLSTER HIGHS EVEN MORE. MODELS BEGIN TO DIVERGE ON FRIDAY REGARDING THE STRENGTH OF A TROUGH MOVING INTO THE WESTERN PLAINS. THE GFS IS MORE AGGRESSIVE AND MORE AMPLIFIED WHILE THE ECMWF IS QUITE A BIT SHALLOWER AND SLIGHTLY SLOWER BRINGING IT INTO PLAY. THIS BRINGS ABOUT SOME SIGNIFICANT TEMPERATURE AND PRECIPITATION DISCREPANCIES FOR FRIDAY. GIVEN SUCH UNCERTAINTY...REMOVED MENTION OF LOW POPS IN THE WEST INDICATED BY THE ALLBLEND. && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ GENERALLY VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH RELATIVELY LIGHT SOUTHEASTERLY SURFACE FLOW AND PERIODS OF CEILINGS IN THE 10 TO 12 KFT RANGE. CANNOT RULE OUT SOME LOCALLY REDUCED VISIBILITIES BETWEEN 10Z TO 14Z ON SATURDAY IF WINDS GO LIGHT ENOUGH. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 139 PM CDT FRI MAR 30 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 139 PM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372837, 372838, 372839, 372840.